Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 65, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 27, 2004, 7:47 PM EDT for Doddridge County, Tyler County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2004, 7:47 PM EDT (23:47 UTC)
- Expired
- May 27, 2004, 8:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Doddridge County, WV, Tyler County, WV
The radar
The Pittsburgh radar (KPBZ), 138 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
534
WUUS51 KRLX 272347
SVRRLX
WVC017-095-280030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
747 PM EDT THU MAY 27 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DODDRIDGE COUNTY IN WEST VIRGINIA...
TYLER COUNTY IN WEST VIRGINIA...
* UNTIL 830 PM EDT...
* AT 743 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 4 MILES NORTHEAST OF HEBRON...OR ABOUT 7 MILES SOUTH
OF MIDDLEBOURNE...MOVING EAST AT 30 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...MIDDLEBOURNE AND WEST
UNION.
--CALL TO ACTION-- IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3947 8083 3941 8057 3936 8054 3929 8061
3920 8052 3926 8081 3930 8089 3936 8088
3940 8094 3935 8098 3941 8101 3952 8099
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:39 PM EDT, 8 minutes earlier.
Area forecast discussion, May 27, 7:39 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT THU MAY 27 2004
.UPDATE FOR AVIATION AND DISCUSSION...
.DISCUSSION...
430 PM EDT THU MAY 27 2004
ZONES REISSUED 6 PM FOR WW313
TONIGHT THROUGH SATURDAY NIGHT...
WORKED OVER STABLE ATMOSPHERE HAS THUS FAR PRECLUDED CONVECTION FROM
GETTING GOING. ATMOSPHERE HAS RECOVERED SOMEWHAT UPSTREAM WITH
CONVECTION BEGINNING TO FIRE TO THE WEST.
SEVERAL WEAK SHORT WAVES AND SURFACE BOUNDARIES WILL MOVE THROUGH
THE AREA OVERNIGHT. STILL BELIEVE SOME LATE DAY AND EVENING
CONVECTION WILL GET GOING AND CHANCE CHANCE POPS FOR THIS. SEVERE
POTENTIAL APPEARS TO BE LIMITED DUE TO LACK OF SUFFICIENT LAPSE
RATES.
MODELS DO INSIST ON REPEAT PERFORMANCE OF LAST NIGHT WITH COMPLEX
AFFECTING MOSTLY SOUTHERN COUNTIES OUT AHEAD OF COLD FRONT DROPPING
DOWN FROM THE NORTH. COMPLEX LAST NIGHT TURNED RIGHT...ITS HEAVIEST
PRECIPITATION MISSING CWA. DO NOT SEE WHY SAME THING SHOULD NOT
HAPPEN TONIGHT...ESPECIALLY WITH DEEP LAYER FLOW STARTING TO VEER
WITH APPROACH OF FRONT. MODELS HOWEVER INSIST ON TRACKING SYSTEM
STRAIGHT EAST.
ROLLED WITH CAT POPS THOUGH NOT AS FAR NORTH AS MOS GUIDANCE.
OTHERWISE NO MAJOR DEVIATIONS FROM MOS THIS PERIOD.
ALL MODELS NOW CONCUR FRONT MOVES COMPLETELY THROUGH AREA BY FRIDAY
NIGHT AND THIS IS REFLECTED IN THE NEW PACKAGE.
SUNDAY THROUGH THURSDAY...
BIGGEST CHANGE IS TO MONDAY TIME FRAME...INCREASING POPS ACROSS OHIO
ZONES QUICKER THAT PREVIOUS FORECAST ISSUANCE. MAY NEED TO GO
HIGHER POP WISE AS WE MOVE CLOSER TO THAT TIME PERIOD...AND GET A
BETTER HANDLE ON THE PASSAGE OF THE COLD FRONT MONDAY AFTERNOON.
GFS TREND HAS BEEN TO QUICKEN UP THIS PASSAGE...BUT HAVE HESITATED
SLIGHTLY WITH THE GRIDS...KEEPING WITH A CONSENSUS OF THE REMAINDER
OF THE MODELS.
WENT WITH AN OPTIMISTICALLY DRY FORECAST FOR WEDNESDAY ON...WITH
ONLY SLIGHT CHANCE POPS MENTIONED ACROSS THE SOUTH AND MTN REGIONS
LATE THURSDAY. ZONAL FLOW ALOFT TAKES HOLD OVER OUR CWA...WITH MOST
OF THE PRECIP REMAINING TO THE NORTH.
TRM/KF
&&
.PREVIOUS DISCUSSION...
1159 AM EDT THU MAY 27 2004
UPDATING TO REMOVE MORNING LIKELY WORDING. THIS LEAVES CHANCE
EVERYWHERE FOR THE BALANCE OF THE DAY. ATMOSPHERE IS WORKED OVER
FROM OVERNIGHT CONVECTION WITH SURFACE HEATING LIMITED BY CLOUDS AT
THIS TIME. THIS SUPPORTS ONGOING FORECAST...WHICH HOLDS OFF ON
LIKELY POPS UNTIL TONIGHT.
LAST OF THE MORNING THUNDERSTORMS HAVE ALL BUT DISSIPATED AND CLOUDS
ARE BEGINNING TO BREAK UP. BELIEVE THIS WILL CONTINUE...ALLOWING
FOR TEMPERATURES TO RECOVER SOMEWHAT THIS AFTERNOON. HAVE RAISED
HIGHS A BIT...MAINLY SOUTHWEST ZONES...WHERE SUN HAS ALREADY COME
OUT.
TRM
&&
.AVIATION...
739 PM EDT THU MAY 27 2004
280000 TO 290000
...SEVERE THUNDERSTORM IN VICINITY OF PKB AT THIS TIME...
SEVERE WEATHER WILL MOVE PRIMARILY ACROSS NORTHERN WV THIS EVENING.
SEVERE WILL MOVE OUT OF PKB FIRST HOUR OF FORECAST CYCLE BUT MAY
AFFECT CKB. THUNDERSTORMS MAY WEAKEN BELOW SEVERE LEVELS BEFORE
REACHING EKN.
THUNDERSTORMS WILL BECOME MORE WIDESPREAD EVEN ACROSS SOUTHERN WEST
VIRGINIA OVERNIGHT.
THE COLD FRONT SHOULD PUSH SOUTHWARD THROUGH THE REGION FRIDAY. THE
HEAVIEST OF THE PRECIPITATION MAY QUIT PRIOR TO THE FRONTAL
PASSAGE...BUT IFR CONDITIONS IN LOW CLOUDS AND FOG LIKELY NEAR THE
FRONT FRIDAY MORNING.
CONDITIONS SHOULD BEGIN TO IMPROVE NORTH TO SOUTH DURING THE MIDDAY
AND AFTERNOON HOURS FRIDAY...AS THE FRONT PUSHES SOUTH AND COOLER
AND DRIER AIR FILTERS IN FROM THE NORTH.
LIGHT AND VARIABLE FLOW OTHERWISE OVERNIGHT. LIGHT WEST TO
NORTHWEST FLOW WILL FOLLOW THE FRONT...ACTUALLY PRECEDING IT IN SOME
CASES...FRIDAY MORNING.
FRONTAL PASSAGE IS CODED UP AS 12Z FOR PKB AND CKB...14Z FOR
HTS...15Z FOR CRW AND EKN...AND 17Z FOR BKW. NORTHWEST FLOW FRIDAY
AFTERNOON.
CONTINUE NIL AMD ON HTS TAF DUE TO OCCASIONAL MALFUNCTION IN
VISIBILITY SENSOR.
TRM
&&
.HYDROLOGY...
430 PM EDT WED MAY 26 2004
CONTINUED EXISTING FLOOD WATCH. STILL CONCERNED EVENING ACTIVITY
AFFECTS MAINLY COUNTIES NORTH OF WATCH WHILE MCS ACTIVITY TONIGHT
TAKES A SIMILAR TRACK AS LAST NIGHT...WHICH IS MAINLY JUST SOUTHWEST
OF CWA. BUT THIS IS ONE TOO MANY BULLETS TO DODGE IN THIS PATTERN
TO ENTERTAIN ANY NOTION OF DISCONTINUING THE WATCH AT THIS
TIME...ESPECIALLY HAVING ROLLED WITH CAT POPS SOUTHERN COUNTIES.
ANY THUNDERSTORM CAN QUICKLY CAUSE MINOR OR USUAL LOW LYING OR POOR
DRAINAGE FLOODING...BUT IT WILL TAKE A MORE PERSISTENT.. WIDESPREAD
COMPLEX OR TRAINING OR REPEATED ACTIVITY IN AREAS HIT HARDEST
ALREADY THIS WEEK TO CAUSE MORE WIDESPREAD PROBLEMS. BELIEVE ALL OF
THESE POSSIBILITIES REMAIN ON THE TABLE UNTIL THE FRONT MOVES
THROUGH...IN ABOUT 18 HOURS SO BELIEVE IT PRUDENT TO LEAVE FLOOD
WATCH UP UNTIL ABOUT THEN (IT DOES EXPIRE AT 6 AM FRIDAY AND THIS
MAY STILL WORK OUT/CAN BE LOOKED AT ON MID WATCH TONIGHT).
TRM
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 6 AM FRIDAY FOR ZONES
WVZ005>008...WVZ013>016...WVZ024>027...WVZ033>037.
VA...FLOOD WATCH UNTIL 6 AM FRIDAY FOR ZONES VAZ003>004.
KY...FLOOD WATCH UNTIL 6 AM FRIDAY FOR ZONES
KYZ101>103...KYZ105.
OH...FLOOD WATCH UNTIL 6 AM FRIDAY FOR ZONES
OHZ083...OHZ086>087.Hazardous weather outlook, May 27, 5:30 AM EDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE NATIONAL WEATHER SERVICE CHARLESTON WV 530 AM EDT THU MAY 27 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-280930- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 530 AM EDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THUNDERSTORMS WILL STILL BE CAPABLE OF PRODUCING HEAVY RAINFALL TODAY AND TONIGHT. WITH THE GROUND ALREADY SATURATED...FLOODING OF SMALL STREAMS AND CREEKS...AS WELL AS ROADS AND URBAN AREAS...REMAINS A POSSIBILITY. THE THREAT IS GREATEST ACROSS CENTRAL AND SOUTHERN WEST VIRGINIA...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA. * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... LOCALIZED FLOODING PROBLEMS WILL REMAIN A POSSIBILITY UNTIL A FRONTAL BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CL
In the hours before
Local storm report, May 27, 6:57 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
657 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL LOWELL 39.53N 81.51W
05/27/2004 1.00 INCH WASHINGTON OH TRAINED SPOTTER
&&
JFDLocal storm report, May 27, 7:23 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
723 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL STOCKPORT 39.55N 81.79W
05/27/2004 1.25 INCH MORGAN OH TRAINED SPOTTER
&&
JFDLocal storm report, May 27, 7:41 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
741 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG SISTERSVILLE 39.56N 81.00W
05/27/2004 TYLER WV PUBLIC
LARGE BRANCHES DOWN
0728 PM FUNNEL CLOUD WILLIAMSTOWN 39.40N 81.45W
05/27/2004 WOOD WV PUBLIC
&&
JFDThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:53 PM EDT | Severe Thunderstorm Warning | RLX | Tyler | 37 min |
| May 27, 7:06 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 24 min |
| May 27, 7:23 PM EDT | Severe Thunderstorm Warning | RLX | Roane, Wirt | 37 min |
| May 27, 7:31 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Tyler | 29 min |
| May 27, 7:41 PM EDT | Tornado Warning | RLX | Roane | 34 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.